Vancomycin-induced immune thrombocytopenia: a review based on a clinical case

Inês Almeida Costa, Sofia Moreira-Silva, Maria João Lima

Abstract


Thrombocytopenia is a common condition, particularly in a critical care setting. It can result from multiple conditions, including drug-related adverse effects. The link between vancomycin and thrombocytopenia was first described in 1985, with several case reports published ever since. The main goal of this article is to summarize the available knowledge about this condition.

We performed a review of available literature in PubMed and ISI Web of Knowledge, from which pertinent information on prevalence, natural history, clinical presentation, diagnosis and management was extracted.

Vancomycin-induced immune thrombocytopenia occurs after at least six days of exposure and platelet levels return to normal eight days after vancomycin discontinuation. The mechanism behind this phenomenon seems to be an immune mediated reaction involving vancomycin-directed antibody. Patients might present with no or mild symptoms, but one third have severe haemorrhagic manifestations requiring urgent management. The correct diagnosis of this condition is essential, since the most important therapeutic measure is stopping the culprit drug. Some other treatments have been proposed, namely steroids, but with no proven benefit.

Keywords


thrombocytopenia; vancomycin;, drug-induced thrombocytopenia; vancomycin-induced thrombocytopenia; side effects

Full Text:

PDF

References


Naranjo C, Busto U, Sellers E, Sandor P, Ruiz I, Roberts E, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239–45.

Anand A, Chauhan HKC. Piperacillin and vancomycin induced severe thrombocytopenia in a hospitalized patient. Platelets. 2011;22(4):294–301.

Williamson DR, Lesur O, Tétrault JP, Pilon D. Drug-Induced Thrombocytopenia in the Critically Ill: A Case-Control Study. Ann Pharmacother. 2014;48(6):697–704.

Patel N, Vandewall H, Tristani L, Rivera A, Woo B, Dihmess A, et al. A comparative evaluation of adverse platelet outcomes among veterans’ affairs patients receiving linezolid or vancomycin. J Antimicrob Chemother. 2012;67(3):727–35.

Harinstein LM, Kane-Gill SL, Smithburger PL, Culley CM, Reddy VK, Seybert AL. Use of an abnormal laboratory value-drug combination alert to detect drug-induced thrombocytopenia in critically Ill patients. J Crit Care. 2012;27(3):242–9.

Bose S, Wurm E, Popovich MJ, Silver BJ. Drug-induced immune-mediated thrombocytopenia in the intensive care unit. J Clin Anesth. 2015;27(7):602–5.

Zhang Z, Liang Z, Li H, Chen L, She D. Comparative evaluation of thrombocytopenia in adult patients receiving linezolid or glycopeptides in a respiratory intensive care unit. Exp Ther Med. 2014;7(2):501–7.

Ganly P, Downing J, Stiven P, Frizelle F, Badami K. Clinical and serological diagnoses of a patient with vancomycin-induced thrombocytopenia. Transfus Med. 2011;21(2):137–9.

Kenney B, Tormey CA. Acute vancomycin-dependent immune thrombocytopenia as an anamnestic response. Platelets. 2008;19(5):379–83.

George JN, Raskob GE, Shah SR, Rizvi MA, Hamilton SA, Osborne S, et al. Drug-induced thrombocytopenia: A systematic review of published case reports. Ann Intern Med. 1998;129(11):886–90.

George JN, Aster RH. Drug-induced thrombocytopenia: pathogenesis, evaluation, and management. Hematol Am Soc Hematol Educ Progr. 2009;153–8.

Warkentin TE. Drug-induced immune-mediated thrombocytopenia - from purpura to thrombosis. N Engl J Med. 2007;356(9):891–3.

Arnold DM, Nazi I, Warkentin TE, Smith JW, Toltl LJ, George JN, et al. Approach to the diagnosis and management of drug-induced immune thrombocytopenia. Transfus Med Rev. 2013;27(3):137–45.

Aster RH, Bougie DW. Drug-induced immune thrombocytopenia. N Engl J Med. 2007;357:580–7.

Marraffa J, Guharoy R, Duggan D, Rose F, Nazeer S. Vancomycin-induced thrombocytopenia: a case proven with rechallenge. Pharmacotherapy. 2003;23(9):1195–8.

Levine DP. Vancomycin : A History. Clin Infect Dis. 2006;42(Suppl 1):S5-12.

Rocha JLL, Kondo W, Baptista MIDK, Cunha CA da, Martins LTF. Uncommon vancomycin: induced side effects. Brazilian J Infect Dis. 2002;6(4):196–200.

Marinho DS, Huf G, Ferreira B La, Castro H, Rodrigues CR, Sousa VP De, et al. The study of vancomycin use and its adverse reactions associated to patients of a brazilian university hospital. BMC Res Notes. 2011;4(1):236.

Ruggero MA, Abdelghany O, Topal JE. Vancomycin-induced thrombocytopenia without isolation of a drug-dependent antibody. Pharmacotherapy. 2012;32(11):321–5.

Kuruppu J, Le T, Tuazon C. Vancomycin-associated thrombocytopenia: case report and review of the literature. Am J Hematol. 1999;60:249–50.

Yamanouchi J, Hato T, Shiraishi S, Takeuchi K, Yakushijin Y, Yasukawa M. Vancomycin-induced immune thrombocytopenia proven by the detection of vancomycin-dependent anti-platelet antibody with flow cytometry. Intern Med. 2016;55(20):3035–8.

Shah RA, Musthaq A, Khardori N. Vancomycin-induced thrombocytopenia in a 60-year-old man: a case report. J Med Case Rep. 2009;3(1):7290.

Walker R, Heaton A. Thrombocytopenia due to vancomycin. Lancet. 1982;932.

Fujii S, Takahashi S, Makino S, Kunimoto Y, Nakata H, Noda N, et al. Impact of vancomycin or linezolid therapy on development of renal dysfunction and thrombocytopenia in Japanese patients. Chemotherapy. 2014;59(5):319–24.

Govindarajan R, Baxter D, Wilson C, Zent C. Vancomycin-induced thrombocytopenia. Am J Hematol. 1999;62:122–5.

Mizon P, Kiefel V, Mannessier L, Mueller-Eckhardt C, Goudemand J. Thrombocytopenia induced by vancomycin-dependent platelet antibody. Vox Sang. 1997;73:49–51.

Schueler SA, Shet NS, Stienstra N, Chen DC. A Masked Case of Vancomycin-induced Immune Thrombocytopenia. Am J Med Sci. 2016;351(6):636.

Zenon GJ, Cadle RM, Hamill RJ. Vancomycin-Induced Thrombocytopenia. 2015;9–10.

Christie DJ, van Buren N, Lennon SS, Putnam JL. Vancomycin-dependent antibodies associated with thrombocytopenia and refractoriness to platelet transfusion in patients with leukemia. Blood. 1990;75(2):518–23.

Von Drygalski A, Curtis BR, Bougie DW, McFarland JG, Ahl S, Limbu I, et al. Vancomycin-induced immune thrombocytopenia. N Engl J Med. 2007;356(9):904–10.

Towhid ST, Schmidt EM, Tolios A, Münzer P, Schmid E, Borst O, et al. Stimulation of platelet death by vancomycin. Cell Physiol Biochem. 2013;31(1):102–12.

Rao N, Ziran BH, Wagener MM, Santa ER, Yu VL. Similar hematologic effects of long-term linezolid and vancomycin therapy in a prospective observational study of patients with orthopedic infections. Clin Infect Dis. 2004;38(1537–6591):1058–64.

Rowland SP, Rankin I, Sheth H. Vancomycin-induced thrombocytopaenia in a patient with severe pancreatitis. Case Reports. 2013;2013(oct16).

Candemir B, Aribuca A, Koca C, Ozcan OU, Gerede M, Kaya CT. An unusual case of vancomycin-related systemic reaction accompanied with severe thrombocytopenia mimicking pacemaker-related infective endocarditis: A case report and review of literature. J Interv Card Electrophysiol. 2013;38(2):143–5.


Refbacks

  • There are currently no refbacks.


Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.

Creative Commons License
International Journal of Medical Reviews is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.